Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 77, NWS San Angelo, TX

May 3, 2021Fisher County, Jones County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 3, 2021, 8:09 PM CDT for Fisher County, Jones County, Texas. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2021, 8:09 PM CDT (01:09 UTC)
Expired
May 3, 2021, 9:15 PM CDT
In force
66 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Fisher County, TX, Jones County, TX

The radar

The Dyess AFB radar (KDYX), 101 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 8:20 PM CDTTSTM WND GST 615 W Rotan, TX
May 3, 8:22 PM CDTTSTM WND GST 645 W Rotan, TX
May 3, 8:25 PM CDTHAIL 2.75Rotan, TXGOLF BALL TO BASEBALL SIZED HAIL REPORTED BY THE ROTAN FIRE DEPARTMENT.
May 3, 8:52 PM CDTHAIL 1.251 Wnw Hamlin, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 6:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4235 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

561 
WUUS54 KSJT 040109
SVRSJT
TXC151-253-040215-
/O.NEW.KSJT.SV.W.0077.210504T0109Z-210504T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
809 PM CDT Mon May 3 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jones County in west central Texas...
  Northern Fisher County in west central Texas...

* Until 915 PM CDT.

* At 808 PM CDT, a severe thunderstorm was located 11 miles northwest
  of Hobbs, or 18 miles northeast of Snyder, moving east at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rotan around 835 PM CDT.
  Mccaulley around 900 PM CDT.
  Hamlin around 905 PM CDT.
  Neinda around 910 PM CDT.

Other locations impacted by this severe thunderstorm include The 
Intersection Of Us-180 And Ranch Road 126, and Us-180 Near The 
Fisher-Scurry County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 9999 3271 9999 3273 10066 3296 10066
TIME...MOT...LOC 0108Z 275DEG 31KT 3291 10071 

HAIL...1.75IN
WIND...60MPH
 
$$

sn
1 follow-up statement
262 
WWUS54 KSJT 040139
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
839 PM CDT Mon May 3 2021

TXC151-253-040215-
/O.CON.KSJT.SV.W.0077.000000T0000Z-210504T0215Z/
Jones TX-Fisher TX-
839 PM CDT Mon May 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN JONES AND NORTHERN FISHER COUNTIES...

At 838 PM CDT, a severe thunderstorm was located 9 miles east of
Rotan, or 10 miles west of Hamlin, moving east at 45 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Firefighters reported golf ball to baseball size hail in 
         Rotan with this storm.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

This severe storm will be near...
  Mccaulley around 845 PM CDT.
  Hamlin around 850 PM CDT.
  Neinda around 855 PM CDT.

Other locations impacted by this severe thunderstorm include The
Intersection Of Us-180 And Ranch Road 126 and Hitson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 9999 3271 9999 3272 10042 3284 10061
      3296 10055
TIME...MOT...LOC 0138Z 272DEG 40KT 3289 10031 

HAIL...2.75IN
WIND...60MPH
 
$$

sn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:40 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 3, 5:40 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
540 PM CDT Mon May 3 2021

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 153 PM CDT Mon May 3 2021

Cold front has sagged into the Big Country and northern Permian
Basin late this afternoon, with satellite showing a little
agitated Cu development from Snyder and Big Spring west into New
Mexico just north of the front. High-res models continue to
produce convection along this boundary across the northern
Permian basin late this afternoon, tracking into the Big Country
this evening. The HRRR has consistently shown a possible supercell
moving across Haskell and Throckmorton after 00Z. Have added POPs
across all of the Big Country this evening, boosted POPs slightly
across Haskell and Throckmorton and added a mention of severe.
Speaking of severe, main threat tonight for the Big Country looks
to be very large hail.

Farther southeast, the front is very near Brownwood and the
dryline is near San Saba, but both of those locations remain in
the moist air mass. Models have shown almost all of the convection
developing just east of their locations this evening as well,
pushing quickly northeast. Still will need to monitor though in
case the cap breaks quicker and storms can develop a little faster
than anticipated.

Decently colder air mass behind the front, with temperatures in
the 70s this afternoon. This air mass will settle south overnight
and help make for a cooler day tomorrow, aided by some low
cloudiness for at least the morning hours. Highs on Tuesday will
mainly stay in the 70s.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 131 PM CDT Mon May 3 2021

A cool morning is forecast across West Central Texas on Wednesday.
Expect low temperatures in the mid 40s to lower 50s. High
temperatures will be in the upper 70s to mid 80s. A weak cold front
is forecast to move through the area Thursday, keeping temperatures
close to seasonal normals. Highs on Thursday and Friday will
generally be in the 80s. Models are indicating the development of
showers and thunderstorms Friday evening to our west, as an upper
level disturbance tracks across the region. Although an isolated
storm could approach Crockett County, most of this activity should
remain to our west.

Zonal flow is forecast to develop this weekend, with the dryline
advancing well into West Central Texas both Saturday and Sunday
afternoon. This will allow for hot and dry conditions this
weekend, with highs generally in the low to mid 90s. The next cold
front will move across the region on Monday. Temperatures for the
start of next week will be slightly cooler, with highs generally
in the 80s. Isolated showers and thunderstorms will be possible
along the front Monday, mainly across our southeast counties. For
now, have kept PoPs in the slight chance category, given the
uncertainty this far out.

&&

.AVIATION...
(00Z TAFS)
Issued at 530 PM CDT Mon May 3 2021

Hi Res models are indicating isolated to widely scattered storms
moving east across the Big Country through 06Z. Looks like this
activity will remain north of the KABI terminal, but will watch
radar trends for possible amendments this evening. Otherwise, cold
front will move to the south of the area by 07Z. The winds will be
from the north with gusts to 25 knots behind the front. Also, MVFR
ceilings will develop at the terminals, by 05Z at the KABI site to
12-13Z at the KSOA/KJCT sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 56  71  47  77 /  20   0   0   0
San Angelo 	 57  77  49  83 /   5   0   0   0
Junction 	 57  79  49  82 /   5   0   0   0
Brownwood 	 57  72  47  76 /   5   5   0   0
Sweetwater 	 55  71  49  80 /  20   0   0   0
Ozona      	 57  79  51  83 /   5   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....Daniels
AVIATION...21
Hazardous weather outlook, May 3, 2:33 PM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
233 PM CDT Mon May 3 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-041945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
233 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A few isolated thunderstorms are possible this evening across he
Big Country, mainly north of a Sweetwater to Abilene line. The
highest threat will be across Haskell and Throckmorton counties.
Any storm that does develop will have the potential to reach
severe levels, with very large hail larger than golf balls the
main concern. Damaging winds and dangerous lightning will also be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this evening across the Big
Country.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:24 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor39 min
May 3, 7:28 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor36 min
May 3, 8:48 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan42 min
May 3, 9:05 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford55 min
May 3, 9:32 PM CDTSpecial Weather StatementSJTJones43 min
May 3, 9:53 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton52 min
May 3, 10:10 PM CDTSpecial Weather StatementSJTThrockmorton65 min
May 3, 10:14 PM CDTSpecial Weather StatementSJTShackelford31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.